Kansas, 2022Damaging Winds in Kansas, May 17, 2022
May 17, 2022 · NWS GID · 2 events in 1 county or zone
Cold front leads to strong to severe thunderstorms for portions of north central Kansas during the evening of May 17th. The first thunderstorms of this event developed over Norton County between 4PM and 5PM CDT.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold front leads to strong to severe thunderstorms for portions of north central Kansas during the evening of May 17th. The first thunderstorms of this event developed over Norton County between 4PM and 5PM CDT. The initial concern was the potential for landspouts, and at least a few were reported just west of the local forecast area. Eventually, between 5PM and 7PM, thunderstorms grew upscale into a broken line as they moved into Phillips County at sub-severe levels. The line developed some organization and small bowing segment between 7:30PM and 8PM as it moved into Osborne County. Severe wind gusts near 60 MPH were measured at a mesonet site near Osborne, and estimated gusts up to 75 MPH were also reported in this area. The apex of the bowing segment exited the Hastings forecast area into central Kansas around 9PM to 10PM. The northern portion of the thunderstorm line extended into Mitchell County, but no severe gusts were measured or reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 17, 5:50 PM CST, 1 hour 29 minutes earlier.
Area forecast discussion, May 17, 5:50 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
650 PM CDT Tue May 17 2022
.DISCUSSION...(This evening through Tuesday)
Issued at 337 PM CDT Tue May 17 2022
The main concern in the near term is the chance for strong to severe
thunderstorms this evening. Showers and thunderstorms that moved
across the area earlier today have exited the region. There is
concern that the morning convection may have impacted the potential
for initial development of thunderstorms.
Temperatures have risen into the 80s across much of the area with a
few areas in the 90s. Dewpoints are currently in the low to mid-60s
across much of the area. An upper level trough continues to move
across the area this afternoon and a cold front will be moving
through later this afternoon. SBCAPE values of 3000 J/kg, MUCAPE
values of 3000 J/kg, and DCAPE around 1000+ J/kg are expected
this afternoon. Steep mid-level lapse rates of 8 C/km and decent
shear will be conducive for storm development. Storms are expected
to develop along the cold front with large hail and damaging
winds being the primary threats. Storms are expected to become
more of a line with damaging winds and an isolated tornado as the
main hazards. The other concern is a small chance for some blowing
dust as the cold front moves in and/or outflow kicks up dust and
carries it. Storm chances continue overnight, clearing out by
daybreak.
Wednesday, zonal flow will be in place over the area. Temperatures
will be a little cooler than today, with highs in the low 80s and
lows in the mid to upper 50s.
Thursday and Friday, an upper trough will drop into the Central
Plains from the northwest. The area may get clipped with a few
showers and thunderstorms in the northeastern portion of the area.
Precipitation chances are low at this point in time. Highs Thursday
will be in the 90s. Cooler air pushes into the region Friday, with
highs ranging from the low 60s in the northwest to the low 70s in
the southeast.
Friday evening through the weekend, the upper trough expands west to
east from western Montana to New England. A few disturbances are
expected to move through the area during this time which could give
us a few rain showers. Little to no accumulation is expected at
this point in time. Cooler temperatures persist with highs in the
60s and 70s. Lows will be in the 30s and 40s.
&&
.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 638 PM CDT Tue May 17 2022
Main concern for any thunderstorms approaching the terminals will
be this evening, but confidence in any activity making it that far
north isn't on the high side...as some model keep the brunt
of things to the south. Once this storm threat passes, dry
conditions are forecast for the rest of this TAF period. Current
easterly winds are expected to turn more northerly this evening,
then remaining NNWrly through the end of the period.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
DISCUSSION...Wekesser
AVIATION...ADP
Hazardous weather outlook, May 17, 2:48 PM CST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
348 PM CDT Tue May 17 2022
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
181200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
348 PM CDT Tue May 17 2022
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...This Afternoon and Tonight.
A cold front will move into the region late this afternoon through
the evening, kicking off showers and thunderstorms. Strong to
severe thunderstorms are possible with hail to the size of
golfballs and 70 mph winds being the primary hazards. An isolated
tornado cannot be entirely ruled out. There is a possibility of
some blowing dust being picked up as the cold front moves through
and ahead of any storms. Be prepared for some reductions to
visibility where blowing dust is occurring.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is another chance for thunderstorms Thursday, particularly
in the northeastern part of the area. A few storms may become
strong to severe.
There are slight chances of thunderstorms over the weekend and
into Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any severe weather this evening
to the National Weather Service.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
In the hours before
Local storm report, May 17, 6:35 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
735 PM CDT TUE MAY 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL EDISON 40.28N 99.78W
05/17/2022 E1.00 INCH FURNAS NE PUBLIC
BEEN GETTING HAIL SINCE THE 716 PM REPORT,
STILL GETTING QUARTER SIZE HAIL AT THIS
TIME.
&&
ADPSpecial weather statement, May 17, 6:40 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Hastings NE
740 PM CDT Tue May 17 2022
KSZ005-017-018-180115-
Rooks KS-Phillips KS-Osborne KS-
740 PM CDT Tue May 17 2022
...Strong thunderstorms will impact portions of Rooks, southwestern
Osborne and south central Phillips Counties through 815 PM CDT...
At 740 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Woodston to near Damar. Movement was south at
45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Plainville, Stockton, Natoma, Palco, Damar, Zurich, Codell and
Webster State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.
&&
LAT...LON 3913 9960 3957 9960 3957 9962 3966 9924
3913 9891
TIME...MOT...LOC 0040Z 341DEG 37KT 3945 9911 3929 9960
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
PfannkuchLocal storm report, May 17, 6:43 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
743 PM CDT TUE MAY 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL EDISON 40.28N 99.78W
05/17/2022 E1.50 INCH FURNAS NE TRAINED SPOTTER
HAIL BACK UP TO HALF DOLLAR TO PING PONG
BALL SIZE.
&&
ADPLocal storm report, May 17, 6:51 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
751 PM CDT TUE MAY 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL FRANKLIN 40.10N 98.95W
05/17/2022 E0.70 INCH FRANKLIN NE LAW ENFORCEMENT
&&
ADPSpecial weather statement, May 17, 7:07 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
807 PM CDT Tue May 17 2022
NEZ083-180130-
Harlan NE-
807 PM CDT Tue May 17 2022
...A strong thunderstorm will impact portions of northwestern Harlan
County through 830 PM CDT...
At 807 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oxford, or 18 miles southwest of Holdrege, moving east at 15 mph.
HAZARD...Penny size hail. However, this storm appears to be
weakening.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of northwestern Harlan
County including the Oxford area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Nebraska.
&&
LAT...LON 4031 9963 4029 9947 4016 9948 4018 9963
TIME...MOT...LOC 0107Z 280DEG 11KT 4024 9960
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
PfannkuchSpecial weather statement, May 17, 7:16 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Hastings NE
816 PM CDT Tue May 17 2022
KSZ017-018-180200-
Rooks KS-Osborne KS-
816 PM CDT Tue May 17 2022
...Strong thunderstorms will impact portions of southern Rooks and
southwestern Osborne Counties through 900 PM CDT...
At 816 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Palco to near Plainville
to near Codell. Movement was south at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Plainville, Natoma, Palco, Damar, Zurich and Codell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.
&&
LAT...LON 3913 9960 3933 9960 3937 9940 3944 9921
3913 9893
TIME...MOT...LOC 0116Z 339DEG 20KT 3915 9965 3917 9931 3925 9911
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
PfannkuchThunderstorm Wind, Osborne
- When
- May 17, 7:19 PM CST to 7:22 PM CST
- Where
- Osborne County, 1 mi NNW of Osborne
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.443, -98.707
Wind gusts of 58 MPH and 60 MPH were measured by a KSU mesonet station located one mile north-northwest of Osborne.
Thunderstorm Wind, Osborne
- When
- May 17, 7:43 PM CST
- Where
- Osborne County, 6 mi S of Downs
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Storm Chaser
- Coordinates
- 39.413, -98.550
Wind gusts were estimated to be as high as 75 MPH.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, May 17, 2022$1.9 million · 3 in hail · 10 events
- Flash Flooding and Hail in Kansas, May 17 to 18, 20222 in hail · 29 events
- Damaging Winds in Kansas, May 17 to 18, 202265 kt wind · 16 events
- Hail and Damaging Wind in Nebraska, May 17, 20221.5 in hail · 10 events
- Tornadoes and Hail in Kansas, May 17, 20221 in hail · 8 events
- Hail and Damaging Winds in Missouri, May 17, 2022$10,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Kansas, May 17, 20221.75 in hail · 6 events
- Damaging Wind and High Wind in Texas, May 17, 202269 kt wind · 6 events
- Hail in Iowa, May 17 to 18, 20221.25 in hail · 6 events
- Drought in Arizona, May 17 to 31, 20225 events
- Tornado and Hail in North Dakota, May 17, 20221 in hail · 5 events
- Hail in Nebraska, May 17, 20221.5 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026415, 1026417.